News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Lexapro and weight gain


 dansmail26 - Mon Oct 17, 2005 7:03 am

I was on lexapro for about 10 months for test anxiety at school, recently quit it without any problems.
My issue is I gained about 20 pounds on it, all in my mid section. I worked out and ate right while on the drug, and I am trying even harder while off it, but nothing seems to work!
Are there any good weight loss supplements I should look at, or does anybody have any ideas?
 Dr. Tamer Fouad - Sat Dec 10, 2005 6:43 pm

User avatar Escitalopram (Lexapro) - An active isomer of citalopram (Celexa) which both belong to a class of antidepressants known as Selective serotonin reuptake inhibitors (SSRIs).

SSRIs are not likely to cause weight gain if used for 6 months or less.
Opinions vary as to whether they cause weight gain when used for 1 year or longer. Paroxetine (Paxil) may be more likely than other SSRIs to cause weight gain.[2]
In its revised practice guideline for the treatment of major depressive disorder,[1] the American Psychiatric Association acknowledges that the literature differs as to whether patients taking SSRIs beyond the acute phase experience weight gain as a medication side effect.[1]

Fighting weight gain once it has occurred can be very difficult, and it is advisable to consider the likelihood and potential consequences of weight gain when choosing an antidepressant.[2,3]
It has been found that adding low-dose bupropion (Wellbutrin) (100 to 150 mg/day) or topiramate (25 to 50 mg/day) may help weight loss when used in addition to diet control and exercise.[4] In general, bupropion (Wellbutrin) is more likely to cause weight loss.
Please discuss these options with your psychiatrist.

References:
===========
1. American Psychiatric Association. Practice guideline for the treatment of patients with major depressive disorder (revision). Am J Psychiatry 2000; 157(suppl 4):1–45.
2. Zajecka JM. Clinical issues in long term treatment with antidepressants. J Clin Psychiatry 2000; 61 (suppl 2):20–25.
3. Masand PS. Weight gain associated with psychotropic drugs. Review. Expert Opinion on Pharmacotherapy 2000; 1:377–389.
4. Rashmi Deshmukh, Kathleen Franco. Managing weight gain as a side effect of antidepressant therapy. Cleveland Clinic Journal of Medicine 2003; Vol. 70.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here